Hey antsy. I'll tell you... I wish I had a dollar for every time someone asks this question. For me, someone who had a near lifetime of SVT, 54 years, it's easy to discern the difference. But for someone who's feeling this for the first time, or is not familiar with SVT symptoms, it can easily be mistaken for a panic attack. Of course, I can't be there when you get one. I can only tell you what SVT feels like and how if differs from anxiety or a panic attack. The hallmark of SVT is how it starts and stops abruptly. It begins its rapid beating within one beat, often kicked off by a PVC, Likewise, it stops suddenly. Quite often, adrenaline from the event make the heart beat at a more faster pace than normal, and it gradually slows to a resting pulse within a few minutes or so. But when you drop out of SVT, the rate often goes from 200bpm, back to 100 and slow from there. The change in rate is unmistakable. SVT always felt like a dull pressure and tightness in my chest. My heart felt like it was higher in my chest, and I could visually see the rapid beating by looking just below my sternum. The small cavity would literally vibrate with the rapid rhythm.
It's up to you to determine what you think you're feeling. I think you need to ask yourself how you were feeling before this rapid rhythm. Were you anxious, or were you calm and this started out of the blue. It's very possible that stress and/or anxiety could dump enough adrenaline to precipitate an event. You have to decide.
You're on 12.5mg of Metoprolol, taken in the morning? Unless it's Metoprolol Succinate, the timed release version, you're taking it all wrong. Metoprolol Tartrate, the "regular" version is metabolized fairly rapidly, Within 5 hours half the dose is gone. Ever 5 hours, the original dose is halved, then halved again. The is know as the "half life". Soby the time you go to bed at night, the Metoprolol is almost gone from your blood and most likely has little to no effect.
One other thing... I'm not a physician, but only can speak from experience. 12.5mg is a teeny, weeny dose. It's almost like the physician is giving you a placebo. People with SVT can be on anywhere from 50mg to 200mg per day. I no longer experience SVT as I had a procedure to end it. But I still take 75mg. per day just as a good measure against hypertension. It works great for me for that while being extremely cheap. So at your dose level, it's very possible to have breakthroughs. I was getting them at 100mg per day. My opinion of Metoprolol was that it didn't do a very good job at controlling my SVT events which ranged from 3 to 5 times per month while on it. I think a lot of users would agree with me on that.
Diagnosing SVT is often difficult unless you can get an EKG while in SVT. The majority of the time, a heart will look perfectly normal while in sinus rhythm, so the physician will chalk it up as anxiety.
If you continue to experience these nocturnal events, I'd push for a 30 day monitor that you could wear long enough to capture a couple of these events. A 24 hr. Holter is practically useless for this type of cardiac event because it is so fleeting, and unreliable in occurrence.
Finally, observe and note your events; when they occur, how long they lasted, how it started and how it ended, heart rates, etc. These are very helpful observations for the physician to assist him in making an accurate diagnosis.
Thank you for the reply!
I'm taking metoprolol succinate ER. Yes, it's a teeny dose to help with tachy and mildly elevated BP.
I'm an anxious person by nature, so the event could've been anxiety related, although I don't recall feeling anxious at the time the whole thing started. I woke up after 2 hrs from falling asleep, went the bathroom and the heart rate zoomed up when I was trying to urinate (sorry for the TMI). I mean zoomed. I got little panicky - so more zooming from an adrenaline dump. I got a bunch of ice cubes and placed them on my chest, hands and face and the HR came right down.
I see my cardiologist in two weeks.
No problem with TMI. Just remember the key symptom of SVT, it starts and stops on a dime. In between, it can run for minutes, or hours and hours. If what you're feeling doesn't do that, I'd look somewhere else for the cause of your rapid rhythm.
Your stomach burning could be a sign you had some stomach issue that irritated the vagus nerve and caused the rapid beat. Feeling the rapid beat may have sent you into a bit of a panic causing it to rise higher. Try antacids and see if you feel better as well make sure you are taking in enough water everyday. Dehydration can cause an elevated heart rate. If this issue persists with a rapid beat for no reason then ask your cardiologist for a monitor you can wear to try and catch it in action. Best of luck sorting it out.